Screen Shot 2016-12-14 at 16.24.16.png

So this is a subject close to all of our hearts. Its the one you dread in anaesthesia certainly. You are taking your patient into theatre from the induction room and they are persistently tachycardic, the blood pressure is being re-connected to give you perhaps a 4th reading since induction.

Is this intravascular volume depletion (from overnight starvation), that will resolve with a bit of fluid once the patient ‘settles’? Is the myocardial depressant effect of the induction drugs? Or is it a histamine release as a result of one of the drugs you gave??

No….it worsens and the BP is 60/40 on next reading!

There are myths…

  • “There’s always a rash” – no there’s not, not 100% of the time. You will see this in approximately 80-90%.
  • “There’s always a wheeze” – no there’s not, you see this in 70%, and these are mainly people who have pre-existing respiratory disease.
  • “There’s always hypotension” – again, or I wouldn’t have put it here, there’s not. This occurs in 60-70%.

So what we are saying here is that you shouldn’t fixate on seeing one particular symptom stand out…treat with a high index of suspicion if one or more seem to occur together.

As my retired grandfather (ex-paeds anaesthetist told me, and it stuck…”If a patient says I feel like I’m going to die”, or “I feel dreadful”……worry!

Anaphylaxis can cause symptoms throughout the body:

  • Skin
    • Itching, flushing, hives (urticaria), swelling (angioedema)
  • Eyes
    • Itching, tearing, redness, swelling of the skin around the eyes
  • Nose and mouth
    • Sneezing, runny nose, nasal congestion, swelling of the tongue, metallic taste
  • Lungs and throat
    • Difficulty getting air in or out, repeated coughing, chest tightness, wheezing or other sounds of labored breathing, increased mucus production, throat swelling or itching, hoarseness, change in voice, sensation of choking
  • Heart and circulation
    • Dizziness, weakness, fainting, rapid, slow, or irregular heart rate, low blood pressure
  • Digestive system
    • Nausea, vomiting, abdominal cramps, diarrhoea
  • Nervous system
    • Anxiety, confusion, sense of impending doom

Screen Shot 2016-12-14 at 16.20.54.png

I have had to deal with 6 cases thus far in a 17 year career. All of them since commencing anaesthesia / ICM!

  • 3 were to muscle relaxants
  • 1 to propofol
  • The others to an antibiotics

On all but one occasion, patients were asleep and NONE had a rash of became flushed (clearly N=6 is NOT one to hold your hat to). The awake patient began to cough profusely during induction with propofol, the others all manifest hypotensive shock…arguably just anaphylactic shock.

Please see this presentation here and feel free to pinch it!

See here for AAGBI document on anaphylaxis

The key take home messages are:

  1. Recognise
  2. Stop the trigger
  3. Get help now
  4. A,B,C with appropriate volume expansion and re-evaluate continuously
  5. ADRENALINE & MORE ADRENALINE until you see a positive physiological response!!
  6. Send Tryptases
  7. Consider waking them up and stopping non-urgent surgery
  8. Transfer them to a safe place as a phase 2 response can occur later – better on HDU/ICU than on a ward! May need adrenaline infusion.
  9. Ensure follow up and future planning with immunology.
  10. Medic alert!

Screen Shot 2016-12-14 at 16.43.48.png

On a final note….we were asked by an immunologist in the crowd at one of our M+M meetings…”Why are we giving adrenaline”? To which the dumbfounded response was….”It’s obvious, it raises the blood pressure and counters the shock state and has an inotrope effect”.

No!!!! Evidently it STABILISES THE MAST CELL PREVENTING FURTHER DEGRANULATION.

See adrenaline in our pharmacology section here.

screen-shot-2016-12-14-at-16-37-12

So there you are…..

BE VIGILANT AND DON”T FEAR ADRENALINE!!

JW